Florida, 2018

Tropical Storm in Florida, September 3, 2018

September 3, 2018 · NWS KEY · 1 event in 1 county or zone

Tropical Storm Gordon developed rapidly offshore Key Largo and Ocean Reef, then moved quickly northwest through the Upper Florida Keys. Isolated tropical storm force wind gusts occurred at Ocean Reef and Key Largo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Tropical Storm Gordon developed rapidly offshore Key Largo and Ocean Reef, then moved quickly northwest through the Upper Florida Keys. Isolated tropical storm force wind gusts occurred at Ocean Reef and Key Largo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Sep 2, 9:46 PM EST, 10 hours 46 minutes earlier.

Area forecast discussion, Sep 2, 9:46 PM EST, 10 hours 46 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1046 PM EDT Sun Sep 2 2018

.DISCUSSION...
Mean layer ridging centered near the Delmarva Peninsula persists
across the southeastern United States and the Florida Peninsula.
Riding along the ridge's southern flank is a sharp tropical wave,
now centered southwest of Andros Island. There are two
observations from the northern Cuban coast indicating light
southwest and west surface winds, although its hard to tell if
these have been contaminated by afternoon convection. The 00Z MYNN
RAOB observation sampled 31 and 33 knot ESE winds at 1 and 2 kft,
respectively. For comparison, the same winds on the KKEY RAOB
were 24 and 28 knots.

Across the Florida Keys, east to southeast winds average near 20
knots with land locations gusting frequently to 25 mph.
Temperatures are in the lower 80s, with dewpoints in the lower
70s. The KBYX radar continues to detect widely scattered squalls
which have regularly produced gusts near 30 knots. Overnight,
squalls should continue, likely with more coverage and a little
more convective gusto. We advertise 70% rain chances overnight,
followed by 80% chances on Monday. The forecast is on track and
needs no adjustments at this time.

&&

.MARINE...
Northeast to east breezes will freshen tonight across all coastal
waters as a tropical wave near north-central Cuba and the central
Bahamas approaches the Florida Keys. This tropical wave likely
will organize into a tropical depression tonight or Monday
morning, as it moves northwestward across the Cay Sal Bank and the
Straits of Florida. The strongest winds will be on the northern
and eastern flanks of this system, and a sharp wind shift to the
southeast can be expected as this system passes. Conditions will
begin to improve Monday night.

&&

.AVIATION...
Through 03/24Z, prevailing VFR conditions are expected at both EYW
and MTH. However, numerous showers with moderate to heavy
precipitation, scattered showers and squalls with heavy to extreme
precipitation, and isolated thunderstorms with extreme precipitation
will move from about 090/25 knots, through about 03/12Z. Between
03/12Z and 03/18Z, cell motion vectors will turn sharply from 160/20
knots. Several short-lived sub-VFR (possibly IFR) ceiling/visibility
episodes are likely at both EYW and MTH through 03/24Z.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-
042>044-052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....Kasper
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 3, 4:54 AM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
554 AM EDT Mon Sep 3 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-041000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
554 AM EDT Mon Sep 3 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

Scattered squalls and isolated thunderstorms are expected along
the Florida Keys and adjacent coastal waters today. The primary
hazards will be lightning strikes and local wind gusts of 40 to
perhaps 50 mph in a few of the stronger storms.

In addition, a Small Craft Advisory is in effect for all coastal
waters of the Florida Keys.

Furthermore, some island communities could receive 1 to perhaps 3
inches of rainfall today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated thunderstorms are expected Tuesday through Saturday. The
primary thunderstorm hazards will be lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

In the hours before

Local storm report, Sep 3, 6:35 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
735 AM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
09/03/2018  M64 MPH          GMZ052             FL   MESONET

            A WIND GUST OF 64 MPH...OR 56 KTS...WAS MEASURED AT THE
            WEATHERFLOW MESONET STATION IN CARYSFORT REEF LIGHT AT
            0720 EDT.

&&

BT
Local storm report, Sep 3, 6:39 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
739 AM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     MARINE TSTM WIND NE OCEAN REEF           25.32N 80.28W
09/03/2018  M44 MPH          UPPER KEYS IN MONR FL   MESONET

            A WIND GUST OF 44 MPH...OR 38 KTS...WAS MEASURED BY THE
            OCEAN REEF CWOP OBSERVATION STATION AT 0720 EDT.

&&

BT
Special weather statement, Sep 3, 6:47 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Key West FL
747 AM EDT MON SEP 3 2018

FLZ076-031245-
Monroe Upper Keys FL-
747 AM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
845 AM EDT...

At 746 AM EDT, National Weather Service Meteorologists detected fast
moving showers and a few thunderstorms along a line extending from 8
miles northwest of Jewfish Creek Bridge to 13 miles southeast of
Ocean Reef. Movement was northwest at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Jewfish Creek Bridge, Key Largo, Ocean Reef, Route 1/card Sound,
Route 1/card Sound Road Split and North Key Largo.

This includes US 1 between mile markers 106 and 112.

LAT...LON 2528 8025 2514 8033 2514 8036 2524 8047
      2526 8043 2523 8038 2529 8039 2528 8036
      2529 8034 2528 8033 2532 8029 2533 8030
      2533 8027 2535 8027 2535 8026 2534 8025
      2533 8026 2532 8025
TIME...MOT...LOC 1146Z 115DEG 31KT 2530 8044 2521 8010

11
Special weather statement, Sep 3, 7:44 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Key West FL
844 AM EDT MON SEP 3 2018

FLZ076-031345-
Monroe Upper Keys FL-
844 AM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
945 AM EDT...

At 843 AM EDT, National Weather Service Meteorologists detected
strong thunderstorms along a line extending from near Jewfish Creek
Bridge to 35 miles southeast of Route 1/card Sound. Movement was
northwest at 25 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Ocean Reef and North Key Largo.

LAT...LON 2528 8025 2515 8033 2522 8041 2524 8040
      2523 8038 2526 8038 2529 8036 2529 8034
      2528 8033 2532 8029 2533 8030 2533 8027
      2534 8028 2535 8027 2535 8026 2534 8025
      2533 8026 2532 8025
TIME...MOT...LOC 1243Z 147DEG 24KT 2526 8036 2482 7995

11
Local storm report, Sep 3, 7:48 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
848 AM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     NON-TSTM WND GST NE OCEAN REEF           25.32N 80.28W
09/03/2018  M44 MPH          UPPER KEYS IN MONR FL   MESONET

            A WIND GUST OF 44 MPH...OR 38 KTS...WAS MEASURED BY THE
            OCEAN REEF CWOP OBSERVATION STATION AT 0805 EDT.

&&

BT
Local storm report, Sep 3, 8:06 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
906 AM EDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
09/03/2018  M56 MPH          GMZ052             FL   MESONET

            A SUSTAINED WIND SPEED OF 56 MPH...OR 49 KTS...WAS
            MEASURED AT THE CARYSFORT REEF LIGHT WEATHERFLOW MESONET
            STATION AT 0720 EDT.

&&

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tropical storm. Local standard time, as filed.

Tropical Storm, Monroe/Upper Keys

When
September 3, 8:32 AM EST to 12:57 PM EST
Where
Monroe/Upper Keys forecast zone
Property damage
$500
Reported by
Mesonet
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Automated stations at Key Largo and Ocean Reef recorded wind gusts peaking at 34 to 35 knots. One report was received of a tree down partially onto one lane of County Road 905 (Card Sound Road), which runs between Key Largo and Ocean Reef, around 0541 EST.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, September 2018The 2018 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787934.